Related Sites:     ISRS   |   AAOE   |   EyeSmart   |   EyeCare America   |   Academy Foundation   |   EyeWiki
Find an Eye M.D.     About     Newsroom     Help

Chloroquine: Bull's-Eye Maculopathy

Bull's Eye Maculopathy

You are looking at atrophy of the retina (the pale area around the bull's-eye) in the region surrounding the fovea. It is caused by chloroquine phosphate (brand name Aralen), used in prevention and treatment of malaria. This medication is toxic to the retinal pigment epithelium. Its effects are largely irreversible once fundus signs appear.

The incidence of bull's-eye maculopathy after chloroquine treatment is uncertain, but appears to be high enough to warrant ophthalmologic pre-screening and re-screening every three months. Patients should be warned to report any visual symptoms while on treatment.

Hydroxychloroquine sulfate (brand name Plaquenil), used to treat lupus erythematosus and rheumatoid arthritis, is also considered toxic to the retina, but the incidence of damage is very low when conventional doses (400 mg/day) are used.

 Previous Next